Get your full text copy in PDF
Sarah Al Fawaz, Mohammad Al Deeb, James L. Huffman, Naji A. Al Kholaif, Fiona Garlich, Ryan Chuang
(Division of Neurology, King Faisal Specialist Hospital and Research Center, Riyadh, Saudi Arabia)
Am J Case Rep 2019; 20:1902-1906
Synthetic cannabinoids have a higher affinity for the cannabinoid receptors CB1 and CB2 than natural cannabinoids. Their use can be associated with cardiovascular disease and neurological complications. A case is reported of status epilepticus and stress cardiomyopathy following the recreational use of the synthetic cannabinoid, UR-144.
CASE REPORT: A 19-year-old woman presented to the emergency department in status epilepticus after smoking the synthetic cannabinoid known as ‘space’. Recurring seizure activity was controlled after three hours. On hospital day 3, the patient developed severe biventricular failure. Cardiac magnetic resonance imaging (MRI) confirmed the diagnosis of stress cardiomyopathy. A comprehensive urine drug screen was performed using gas chromatography-mass spectrometry (GC-MS), which was positive for UR-144, or (1-pentyl-1H-indol-3-yl)(2,2,3,3-tetramethylcyclopropyl)-methanone, and negative for all other illicit recreational drugs. The patient improved at one week following admission, with a left ventricular ejection fraction (LVEF) of 40%. She was discharged home on hospital day 10.
CONCLUSIONS: The use of the synthetic cannabinoid, UR-144, may be associated with prolonged status epilepticus and stress cardiomyopathy. Physicians should be aware of these potentially lethal complications associated with the recreational use of this and other illicit synthetic cannabinoids.
Keywords: Cannabinoids, Drug Overdose, Heart Failure, Status epilepticus